Preventing Adverse Drug Reactions
by Karen Lee Richards, ChronicPainConnection Expert
An adverse drug reaction (ADR) occurs when a drug, supplement or food interferes with or interacts negatively with another drug. While ADRs may be mild, too often they result in serious injury or death. The U.S. statistics are alarming.
- More than 2 million serious ADRs occur each year.
- ADRs cause 100,000 deaths annually
- ADRs are the 4th leading cause of death
- ADRs cause one out of five injuries or deaths each year to hospitalized patients
The reasons there are so many adverse drug reactions include:
- Two-thirds of doctor visits result in a prescription being given.
- 2.8 billion out-patient prescriptions are filled each year. That’s 10 prescriptions for every person in the U.S.
- ADRs increase exponentially with four or more medications.
In this situation, a drug is defined as any prescription medication, over-the-counter (OTC) medication, vitamin or herbal supplement. There are two common misconceptions: 1. That OTCs are safe because they can be purchased without a prescription, and 2. That vitamins and herbal supplements are harmless because they are “natural.” All of the above can result in serious ADRs when used improperly or when used in the wrong combinations.
The effects of a drug-drug interaction can vary. Sometimes the effect of one or both of the drugs will be increased; other times their effectiveness will be decreased. Some of the most serious symptoms of a drug-drug interaction include a dangerous drop or rise in blood pressure, a fast-paced, irregular heartbeat, or a buildup of toxins that damage an organ like the heart, liver or kidney. More common symptoms of a drug-drug interaction include nausea, headache, heartburn or dizziness. However, if you experience any unusual reaction after taking a drug (prescription or otherwise), call your pharmacist and check for possible interactions. Of course, if you experience a severe reaction, call your doctor or get to the emergency room immediately.
Some examples of common drug-drug interactions:
- Both aspirin and prescription blood thinners are used to prevent heart attacks, however, using them together may cause excessive bleeding.
- Certain antacids can prevent antibiotics, blood-thinners and heart medications from being absorbed into the bloodstream. When this happens, the medication may be less effective or not work at all.
- Decongestants can cause dangerous increases in blood pressure when taken with anti-hypertension drugs or MAO inhibitors.
- Ginko biloba inhibits blood clotting. Like aspirin it should not be taken with blood-thinner prescriptions.
- Ferrous sulfate (an iron supplement) can negate the effects of the antibiotic tetracycline.
We don’t usually think of food interacting with drugs, however, certain foods and beverages can interact with medications, making them less effective or causing side effects. Two of the most common foods that sometimes cause problems are dairy products and grapefruit juice.
- Dairy products (milk, cheese, ice cream, etc.) can lessen the effectiveness of antibiotics, particularly tetracycline. Mixing dairy products with a prescription antibiotic may cause a much slower absorption rate, decreasing the effect of the antibiotic.
- Grapefruit juice blocks the enzymes that metabolize certain drugs. This causes more of the drug to be absorbed, dangerously increasing the blood levels of the medication. The drugs with which grapefruit juice should be avoided include certain blood pressure lowering medications, the antihistamine terfenadine, and cyclosporine (taken to prevent organ transplant rejection).
Preventing Drug Interactions
There are a few things you can do to help prevent the chances of having an adverse drug reaction:
- Give your doctor a list of everything you are taking and discuss it with him, asking specifically about possible drug interactions. In addition to any prescription medications, be sure you include OTC medications, vitamins, herbal supplements, and medicinal creams or ointments.
- Make sure your pharmacist gives you a consumer information sheet with every prescription and read it carefully. Even if you read it when you first started taking a medication, reread it periodically to see if the FDA has added any new warnings. Also reread it whenever you add another new medication to double check for possible interactions.
- Read the entire label on OTC medications, paying particular attention to the “Warnings” section.
- If possible, use one pharmacy for all of your prescriptions. Make sure the pharmacist has a current list of everything you take, including OTCs, vitamins and herbal products you take regularly or even occasionally. Before taking any new medication or supplement, ask your pharmacist about possible interactions.
- Utilize one of the online Web sites, like IQHealth, that allows you to enter the medications you take and check for possible interactions. Using IQHealth’s drug interaction feature, you can enter all of the medications you are currently taking and/or considering taking and get reports of interactions (both drug and food), duplications and allergic reactions.
Center for Drug Evaluation and Research. U.S. Food and Drug Administration. 2007.
BeMedWise. National Council on Patient Information and Education. 11/17/05.
Last updated: September 30, 2007